Florida, 2016Wildfire and Damaging Winds in Florida, May 13, 2016
May 13, 2016 · NWS JAX · 8 events in 4 counties and zones
Strong westerly steering flow ahead of an approaching cold front brought a dominant west coast sea breeze regime with focused the afternoon sea breeze merger along the Interstate 95 corridor in the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong westerly steering flow ahead of an approaching cold front brought a dominant west coast sea breeze regime with focused the afternoon sea breeze merger along the Interstate 95 corridor in the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 13, 2:56 PM EST, 19 minutes earlier.
Area forecast discussion, May 13, 2:56 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
356 PM EDT FRI MAY 13 2016
...Strong thunderstorms possible through early evening across
Northeast and North Central Florida...
.NEAR TERM (Through Saturday)...
Remainder of the afternoon/eve...Storms firing up over northeast
and north central Florida. As a short wave and associated cold
front moves into Se Ga late this afternoon...High-Res model
(HRRR) still persistent on developing more storms along both
seabreeze fronts and moving activity towards the Se. Storms may be
especially strong as the seabreezes collide along the Ne FL coast
during the late afternoon into the early eve. Some storms may be
strong and produce strong and gusty winds in addition to locally
heavy rain and frequent lightning.
Tonight-Saturday...The cold front will continue to move southeast
and be southeast of the area after midnight. Scattered storms
across Ne Fl will gradually end during the eve. Some storms may
initially linger along the east coast and be locally strong. A
drier airmass will move into the region behind the front late
tonight into Saturday. Low temps later tonight cool to near
seasonal levels and then warm to slightly above normal Sat.
.SHORT TERM (Saturday night through Sunday night)...
Longwave troughing over the Great Lakes and New England will dig
southward on Saturday night and early Sunday, and then will lift
northeastward by Sunday evening. This digging trough will send a
reinforcing dry cold front quickly southward through our area on
Saturday evening, shifting our low level winds to a northwest to
northerly direction and promoting cold air advection as surface
ridging builds into the Tennessee Valley. Lows will fall into the
upper 50s inland to the low/mid 60s at the beaches.
The surface front will stall over north central FL early on
Sunday, with onshore winds developing during the afternoon hours
at coastal locations as our local pressure gradient loosens. This
weather pattern will keep coastal highs near 80, with inland highs
ranging from the lower 80s in southeast GA to the upper 80s in
north central FL. High pressure will continue to build eastward
over the Appalachians on Sunday night, promoting radiational
cooling during the evening hours before high clouds begin to
encroach from the west after midnight. Lows will range from the
low to mid 50s over inland southeast GA to the low/mid 60s at the
coast and across north central FL.
.LONG TERM (Monday though Friday)...
Troughing will lift away from the mid-Atlantic coast and New
England, leaving broad west-southwest flow aloft in place over our
region for much of next week. The stalled front over north central
FL on Sunday night will lift northward through our region on
Monday, with isolated afternoon convection possible along inland-
moving sea breezes. Highs will rebound into the mid/upper 80s
inland, with onshore winds keeping coastal highs in the lower 80s.
Surface ridging will shift well offshore of the Carolinas by
Monday night and Tuesday, with low level winds becoming southerly
and bringing an increasingly humid air mass into our region. Lows
Monday And Tuesday nights will only fall to the upper 60s to
lower 70s. Some weak shortwave energy embedded within the W/SW
flow aloft may enhance diurnal convection on Tuesday afternoon,
with scattered coverage expected along mesoscale boundaries. Highs
will climb to near 90 inland, with low to mid 80s at the beaches.
Troughing will once again dig southward along the U.S. eastern
seaboard towards midweek, sending a frontal boundary into the
southeastern U.S. This front will stall just to the north of our
region, with deep moisture and daily episodes of shortwave energy
moving northeastward through our region enhancing mainly diurnal
convection. Scattered activity is expected on Wednesday afternoon
and evening, with numerous coverage expected for Thursday and
Friday. Activity later this week may linger well into the evening
hours as the surface front sinks toward our region. Highs Wed will
climb to near 90 inland and the mid 80s at the coast, with
increasing rain chances on Thursday and Friday keeping highs in
the 80s. Lows will generally remain in the upper 60s to lower 70s.
&&
.AVIATION...
Scattered storms still expected later this afternoon and into the
early eve...mainly across Ne Fl...as the cold front approaches.
High-Res models continue to indicate bulk of storms will be after
20Z and possibly through 01Z near the coast which will coincide
with the approach of the front and the seabreeze fronts merging.
Have therefore upgraded previous PROB30 groups to TEMPO groups for
TS and IFR. For the SSI TAF have continued with VCTS with no TEMPO
group as it appears most storms will be south of there. After the
front pushes through this eve... most of the storms will be Se of
the area and prevailing VFR is expected after around 00-01Z.
&&
.MARINE...
Scattered to numerous storms will move east across the waters
this afternoon and early evening in advance of a cold front. A few
of these storms could produce strong gusty winds with locally
higher seas. Otherwise, southwesterly winds will generally average
less than 15 knots. Winds will become northwest early Saturday
morning but should continue to remain less than 15 knots. Another
front will pass across the waters late Saturday night with winds
veering to the north and briefly increasing to around 15 knots.
Onshore winds will prevail from Sunday through early next week
with nocturnal surges expected in the evenings early next week.
RIP CURRENTS: Low risk through the weekend.
&&
.FIRE WEATHER...
A much drier air mass will filter into our region on Saturday.
Northwesterly surface winds are expected to remain near 10 mph
during the afternoon hours, with relative humidity values plunging
to near 25 percent for both inland and coastal locations. Fuel
moisture values should remain just above critical thresholds, and
thus Red Flag conditions are not expected. Westerly transport
winds around 15 mph, elevated mixing heights and surface
temperatures around 90 degrees with create high dispersion values
on Saturday afternoon area-wide. A dry air mass will linger at
inland locations on Sunday afternoon, but minimum values should
remain just above critical thresholds.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 58 87 56 81 / 10 0 0 0
SSI 65 85 63 78 / 30 0 0 0
JAX 62 89 59 83 / 30 0 0 0
SGJ 68 86 64 81 / 40 0 0 0
GNV 63 90 58 88 / 20 0 0 0
OCF 65 90 59 89 / 10 0 0 0
&&
.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&
Peterson/Nelson/Combs
Hazardous weather outlook, May 13, 3:33 AM EST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
433 AM EDT FRI MAY 13 2016
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-140845-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
433 AM EDT FRI MAY 13 2016
...STRONG THUNDERSTORMS POSSIBLE OVER COASTAL SOUTHEAST GEORGIA
AND NORTHEAST FLORIDA THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED TO POSSIBLY NUMEROUS THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. STORMS WILL MOVE
EASTWARD AT 20 TO 30 MPH AND A FEW STRONG THUNDERSTORMS WILL BE
POSSIBLE...ESPECIALLY IN COASTAL LOCATIONS. THE MAIN THREATS FROM
STRONG STORMS WILL BE GUSTY WINDS UP TO AROUND 50 MPH AND
FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE NEXT
WEEK FROM TUESDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE REQUESTED TO SELF-ACTIVATE THIS AFTERNOON.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
JDS
Event by event
6 thunderstorm wind, 1 lightning, 1 wildfire. Local standard time, as filed.
Thunderstorm Wind, St. Johns
- When
- May 13, 3:15 PM EST
- Where
- St. Johns County, 1.51 mi SSW of Sampson Church
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 30.050, -81.510
Trained spotter near the World Golf Village reported 6-8 inch tree limbs blown down and a portion of a wood fence damaged. Wind gusts were estimated between 50-60 mph. Cost of damage was estimated.
Lightning, St. Johns
- When
- May 13, 3:40 PM EST
- Where
- St. Johns County, 0.69 mi N of Anastasia
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 29.890, -81.300
Lightning struck 3 cars and set one on fire in downtown St. Augustine. Time of damage was based on the National Lightning Detection Network Data. Cost of damage was estimated.
Thunderstorm Wind, Alachua
- When
- May 13, 4:30 PM EST
- Where
- Alachua County, 0.92 mi NE of Phifer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 29.710, -82.360
Trees were blown down near 55th Blvd near Gainesville. The time of damage was based on radar data.
Thunderstorm Wind, Alachua
- When
- May 13, 4:35 PM EST
- Where
- Alachua County, 0.92 mi SW of Gainesville West
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 29.640, -82.340
Trees and power lines were blown down along Southwest 16th Street and a fence was damaged near Southeast 1st Street. The time of damage was based on radar data.
Wildfire, Clay
- When
- May 13, 4:55 PM EST
- Where
- Clay forecast zone
- Reported by
- State Official
A 3 acre wildfire developed in Middleburg along Laurel Street. The fire was named the Lilac fire. There were no homes threatened nor road closures reported.
Thunderstorm Wind, Alachua
- When
- May 13, 5:10 PM EST
- Where
- Alachua County, 1.51 mi NNW of Hawthorne
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 29.600, -82.090
Numerous reports of trees and power lines occurred in Hawthorne. The time of damage was estimated by radar.
Thunderstorm Wind, Putnam
- When
- May 13, 5:30 PM EST
- Where
- Putnam County, 2.4 mi SSE of Mc Meekin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 29.540, -82.030
A tree was blown down along Lake Susan Road. The time of damage was based on radar.
Thunderstorm Wind, St. Johns
- When
- May 13, 6:00 PM EST
- Where
- St. Johns County, 0.6 mi E of St Augustine
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 29.880, -81.310
Power lines were blown down in St. Augustine. Time of damage was based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, May 13, 2016$149,000 · 1.25 in hail · 31 events
- Flash Flooding and Hail in Texas, May 13, 2016$62,000 · 1.5 in hail · 8 events
- Flood and Hail in Kansas, May 13, 20161 in hail · 22 events
- Damaging Winds and Strong Wind in Illinois, May 13, 2016$16,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Texas, May 13, 20161.25 in hail · 12 events
- Hail and Damaging Winds in Oklahoma, May 13, 20162.75 in hail · 9 events
- Hail and Damaging Winds in Texas, May 13 to 14, 2016$5,000 · 1.75 in hail · 9 events
- Hail in Texas, May 13, 20161.5 in hail · 4 events
- Hail in Texas, May 13, 20162 in hail · 3 events
- Hail in Iowa, May 13, 20161 in hail · 2 events
- Flood and Heavy Rain in Puerto Rico, May 13, 20162 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 13, 2016$3,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629252, 629254, 629253, 629257, 629259, 629258, 629255, 629256.